Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Charleston, WV

July 8, 20224 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 8, 2022, 5:10 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 5:10 PM EDT (21:10 UTC)
Expired
Jul 8, 2022, 7:55 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Cabell County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 19 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:10 PM EDTFLASH FLOOD1 Ne Nitro, WVHIGH WATER AT CROSS LANES DRIVE AND BROOKHAVEN DRIVE.
Jul 8, 5:11 PM EDTFLASH FLOODCross Lanes, WVHIGH WATER ON DOC BAILEY ROAD. THE ROAD IS CURRENTLY CLOSED.
Jul 8, 5:15 PM EDTFLASH FLOOD2 Ese Charleston, WVHIGH WATER ON WERTZ AVENUE.
Jul 8, 5:34 PM EDTFLOOD2 N Cross Lanes, WVRIVER/CREEK OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS51 KRLX 082110
FFWRLX
WVC011-039-053-079-090315-
/O.NEW.KRLX.FF.W.0036.220708T2110Z-220709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
510 PM EDT Fri Jul 8 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Cabell County in central West Virginia...
  West Central Kanawha County in central West Virginia...
  Southeastern Mason County in western West Virginia...
  Southern Putnam County in western West Virginia...

* Until 1115 PM EDT Friday.

* At 510 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Charleston, Nitro, Jefferson, South Charleston, St. Albans, 
  Dunbar, Hurricane, Milton, Poca, Teays Valley, Tornado, Cross 
  Lanes, Institute, Culloden and Ona.

This includes the following highways...
	Route 119 between mile markers 74 and 80.
	Interstate 64 in West Virginia between mile markers 22 and 57.
	Interstate 79 between mile markers 1 and 3.
	Interstate 77 in West Virginia between mile markers 96 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3848 8183 3839 8150 3829 8158 3830 8167
      3835 8191 3842 8222 3851 8226 3855 8222

FLASH FLOOD...RADAR INDICATED

$$

ARJ
1 follow-up statement
805 
WGUS71 KRLX 082355
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
755 PM EDT Fri Jul 8 2022

WVC011-039-053-079-090005-
/O.CAN.KRLX.FF.W.0036.000000T0000Z-220709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Kanawha WV-Mason WV-Putnam WV-
755 PM EDT Fri Jul 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CABELL, WEST 
CENTRAL KANAWHA, SOUTHEASTERN MASON AND SOUTHERN PUTNAM COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3848 8183 3839 8150 3829 8158 3830 8167
      3835 8191 3842 8222 3851 8226 3855 8222

$$

ARJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:33 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 2:33 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Fri Jul 8 2022

.SYNOPSIS...
Showers and thunderstorms chances continue tonight with rain
activity ending slowly from the west on Saturday. High pressure
in control Monday with another cold front middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM Friday...

Complicated forecast is shaping up for tonight. Strengthening
convective line from remnant MCV was progressing east
southeastward into our western counties as of 18Z. Hard to
discern where the old frontal boundary was located but given the
northward extent of convection, it appears to have made into
northeast KY and through the Coal Fields. The primary hazard
with this as it moves through the southern portion of the
forecast area would be gust winds to 40kts. I cannot rule out a
localized damaging wind threat across the Coal Fields with this.
In its wake, the atmosphere stabilizes a bit with an hour or
two of lingering rain.

Forecast then focuses on the interaction with advancing upper
level trof and surface front to form an axis of heavy rain
tonight. Mid level flow will be flattening with continued PVA
into the region, amid weakening corfidi vectors that will
become parallel to the mean flow. This suggests a training
scenario overnight along the frontal boundary. With PWATS 2 to
as high as 2.25 inches, a localized flash flood threat will
increase along that corridor of juxtaposition. Overall position
of axis of highest QPF remains in question, though, with the
frontal boundary subject to mesoscale influences. There does
seem to be converging signals across southeast OH and central WV
for placement of this axis/front which aligns with current WPC
forecast. QPF of 1 to 2 inches can be expected where this axis
lies, with localized amounts to 3 inches possible. Across
southeast OH and central WV, wet antecedent conditions exist
with some high streamflow anomalies along with somewhat low 1 to
3 hr FFG. After collaboration with surrounding offices, elected
to hold off on a watch, primarily due to what may be a narrow
axis whose eventual placement remains uncertain. In addition,
much of the better instability should remain south of the area
overnight which may limit rainfall rates a bit, despite the
potential for training.

Upper level flow amplifies a bit late tonight and Saturday
morning which will provide better diffluence aloft to keep
banded rain in the forecast. The sharpening trof will, however,
serve to give some momentum of the front southward. This will
gradually shift everything south of the area in the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 145 PM Friday...

Going to be closing out Saturday with a few showers and storms in
the Eastern side of the CWA. Heavy downpours will be the main threat
with these. For Sunday, going to be monitoring a shortwave that the
models differ on timing and position. This could lead to a stray
shower or storm for Sunday afternoon in central wv. A cold front
moves in Sunday evening bringing with it drier weather for
Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 145 PM Friday...

As moisture returns on Tuesday, thunderstorms can not be ruled out
for the afternoon. Another cold front will enter our area late
Wednesday bringing with it the chance for unsettled weather once
again. Models are starting to agree on the timing of the front
better today compared to yesterday. After the front exits Wednesday
night/Thursday morning we can expect to see more seasonable and
drier weather to start next weekend.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

Convective line will move across the area through 22Z,
affecting primarily KHTS/KCRW/KBKW with TSRA with brief IFR
conditions from west to east. Gusty winds to 30kts are
possible, though kept those locations a bit below that in the
TAF. A few hours of stratiform rain will linger behind the line
with some MVFR conditions expected.

Additional rounds of showers and storms will move across the
area tonight into the first half of Saturday. The greatest
chance for thunder in this timeframe appears to be from
KHTS/KCRW to KBKW. General MVFR and IFR conditions are expected
to develop tonight and linger into Saturday until the cold front
can slip south of the area in the afternoon.

Light and variable surface flow outside of convection through
the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Flight restrictions may end up being more
variable tonight and early Saturday depending on coverage of
showers and/or storms

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    L    M    H    L    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    M

AFTER 18Z SATURDAY...
Brief IFR possible in thunderstorms Tuesday afternoon and
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/KH/99
NEAR TERM...30
SHORT TERM...99
LONG TERM...99
AVIATION...30
Hazardous weather outlook, Jul 8, 2:44 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
244 PM EDT Fri Jul 8 2022

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-091845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
244 PM EDT Fri Jul 8 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms with damaging winds
the primary hazard.

In addition, there is a slight risk for excessive rainfall that may
result in localized high water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms Saturday with
damaging winds the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>526-091845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
244 PM EDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for excessive rainfall that may result in
localized high water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 8, 4:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     SAINT ALBANS            38.38N 81.82W
07/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF KANAWHA TERRACE
            AND S DREW STREET.

&&
Local storm report, Jul 8, 4:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 SW MARMET             38.22N 81.61W
07/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF LENS CREEK ROAD
            AND FOUR MILE HOLLOW ROAD.

&&
Special weather statement, Jul 8, 4:55 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
455 PM EDT Fri Jul 8 2022

WVZ015-026-027-515>520-082145-
Southeast Nicholas WV-Northwest Raleigh WV-Clay WV-
Southeast Raleigh WV-Boone WV-Kanawha WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-
455 PM EDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of Nicholas,
southeastern Kanawha, northern Raleigh, southwestern Clay, Fayette
and east central Boone Counties through 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawks Nest State Park, or near Fayetteville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Summersville, Fayetteville, Rainelle, Babcock State Park, Oak Hill,
Montgomery, Mount Hope, Ansted, Cedar Grove, East Bank, Glasgow,
Smithers, Gauley Bridge, Pratt, Powellton, Glen, Hawks Nest State
Park, Craigsville, Burnwell and Bradley.

This includes the following highways...
 West Virginia Turnpike between mile markers 53 and 81.
 Route 19 between mile markers 4 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 8154 3843 8137 3832 8060 3818 8056
      3808 8071 3810 8087 3808 8089 3806 8086
      3806 8080 3804 8083 3802 8080 3800 8079
      3798 8077 3795 8081 3788 8076 3786 8076
      3787 8081 3782 8095
TIME...MOT...LOC 2055Z 282DEG 32KT 3809 8117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Jul 8, 4:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 WSW HURRICANE         38.43N 82.03W
07/08/2022                   PUTNAM             WV   911 CALL CENTER

            TREE DOWN BLOCKING THE ROAD. TIME IS RADAR
            ESTIMATED.

&&
Special weather statement, Jul 8, 5:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
503 PM EDT Fri Jul 8 2022

WVZ026-034-515-516-082200-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
503 PM EDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of Raleigh, Wyoming and
southeastern Boone Counties through 600 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceana, or near Pineville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Pineville, Mullens, Mabscott, Oceana, Sophia, Crab Orchard,
Dry Creek, Macarthur, Bradley, Shady Spring, Beaver, Piney View,
Stanaford, Coal City, Prosperity, Twin Falls State Park, Daniels,
Lester and Rhodell.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 52.
 Interstate 64 in West Virginia between mile markers 120 and 137.
 Route 19 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 8170 3779 8162 3779 8161 3795 8157
      3781 8092 3777 8089 3774 8092 3768 8088
      3767 8090 3770 8091 3771 8098 3770 8097
      3764 8107 3761 8106 3759 8109 3760 8114
      3758 8120 3751 8121 3750 8126 3747 8128
TIME...MOT...LOC 2102Z 286DEG 27KT 3768 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Jul 8, 5:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT FRI JUL 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     1 E HANDLEY             38.19N 81.34W
07/08/2022                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ON E DUPONT AVENUE. TIME IS RADAR
            ESTIMATED.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:05 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam55 min
Jul 8, 3:11 PM EDTSpecial Weather StatementRLXWayne49 min
Jul 8, 3:59 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam31 min
Jul 8, 4:23 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam25 min
Jul 8, 4:55 PM EDTSpecial Weather StatementRLXFayette, Nicholas50 min
Jul 8, 5:03 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming57 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.